The U.S. Drug Enforcement Administration has issued a public safety alert warning Americans about the dangers of a drug called Xylazine. Other counties in Washington State are seeing this drug in their communities, and we think xylazine is likely in our community or will be here soon. It is often referred to as tranq or tranq dope, and is most commonly mixed in with fentanyl.
“Xylazine is a real concern and we want the public to be aware of the risks,” Said Dr Greg Thompson, Co-Health Officer, Whatcom County Health and Community Services. “Since Xylazine is not an opioid, its effects cannot be reversed with Narcan. But most overdoses include other drugs, so people should still administer Narcan if they suspect an overdose is occurring. It’s important for people to call 911 when someone is overdosing, and to stay with them until they recover or help arrives.”
WHAT YOU NEED TO KNOW ABOUT XYLAZINE:
- Xylazine is a powerful animal tranquilizer and is not safe for people to use. Xylazine reduces brain activity and dangerously reduces a person's breathing, heart rate, and blood pressure.
- It can come in pill or powder form, and can be smoked or injected, swallowed, snorted or inhaled. It may also be cut or mixed into pills with Fentanyl or other narcotics.
- Tranq can cause severe skin wounds that are difficult to heal. These wounds can occur anywhere on the body, not just at injection sites.
- As it is not an opioid, Naloxone (or Narcan) is not effective against the animal tranquilizer component BUT it will still work to reverse the effects of fentanyl and other opioids, and can save lives.
Signs of a fentanyl or tranq related overdose include:
- Discolored skin (lips and fingertips turn blue)
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Cold and/or clammy skin
- Small, constricted “pinpoint pupils”
If you witness an overdose:
- Always give them Narcan (naloxone) if available.
- It is important to call 911, as Narcan won't work to reverse the effects of the overdose from tranq.
- If the person is not breathing or is taking irregular breaths, provide rescue breaths if you can do so safely.
Naloxone (Narcan) Resources:
People with Medicaid/Apple Health insurance can get Naloxone at a pharmacy at no additional cost. People with private insurance may need to pay, depending on their plan. Free Naloxone kits, training and other resources can be found at The People’s Harm Reduction Alliance (PHRA) website or at the Washington State Department of Health’s Overdose Education and Naloxone Distribution webpage.
Read the DEA Public Safety Alert here: